Category: 

What are the Side Effects of Simvastatin?

Article Details
  • Written By: Allison Boelcke
  • Edited By: Bronwyn Harris
  • Last Modified Date: 05 May 2018
  • Copyright Protected:
    2003-2018
    Conjecture Corporation
  • Print this Article

Simvastatin is a statin medication that is used primarily for people who have high blood pressure as the result of excessive amounts of low-density lipoprotein (LDL) cholesterol in the bloodstream. LDL cholesterol is a thick, waxy substance that can build up in the bloodstream and prevent blood from pumping freely and providing oxygen throughout the body. Statin medications like simvastatin can help lower LDL cholesterol levels by preventing the body from producing the substance as quickly. Taking the medication can help lower a person’s blood pressure and decrease his or her risk of having a heart attack, but the side effects of simvastatin can range from mild to potentially fatal.

Most of the side effects of simvastatin are not serious or life-threatening. These common side effects include abdominal pain, nausea, headache, and constipation. As the body becomes used to the medication, the side effects will typically subside. If these effects worsen, it could be a sign that the body is not reacting well to the medication. If this occurs, a doctor may recommend switching to a different statin medication.

One of the most serious side effects of simvastatin is muscle pain, especially in the legs and shoulders. This muscle pain occurs as a result of the medication causing rhabdomyolysis, a condition in which the muscles begin to deteriorate. As they deteriorate, the body treats the broken-down muscle as a waste product and filters it through the kidneys. If there is an excessive amount of deteriorated muscle, it can back up in the kidneys and into the bloodstream. Severe cases of rhabdomyolysis can lead to kidney failure and death, so immediate medical attention is recommended if a person on the medication notices any muscle pain.

Discoloration of the urine is also another of the most serious side effects of simvastatin. In addition to muscle pain, rhabdomyolysis brought on by statin medications can result in the urine becoming dark brown or red. Since the severely discolored urine is a sign of the kidneys breaking down due to the accumulation of deteriorated muscle, manufacturers of the medication recommend seeking immediate medical attention to prevent serious complications.

Simvastatin may also cause muscle weakness in rare cases. A person taking the medication may begin to feel physically lethargic, having trouble moving as quickly and easily as normally, and may experience tingling or numbness in his or her extremities. These side effects can occur because the medication may cause damage of the nervous system. In these cases, if the medication is not ceased, it can result in total muscle failure and even lead to death.

Ad

Recommended

Discuss this Article

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email